The Benefits of GLP-1 Agonists for Type 2 Diabetes - Episode 4
Initiating Therapy With a GLP-1 Agonist in T2D
Important factors to consider when initiating therapy with a GLP-1 agonist in a patient with type 2 diabetes.
Troy Trygstad, PharmD, MBA, PhD: Jess, pretend I’m a typical patient that has yet to be diagnosed with diabetes. I come to your clinic. They say you’re meeting with the pharmacist first. I say, “This is interesting, but I like that idea.” I walk in, you get the blood test back, and my hemoglobin A1C [glycated hemoglobin] is 10.3% and I’ve got a history of heart disease and cardiovascular complications. What are you doing next with me? What am I hearing as a patient?
Jessica L. Kerr, PharmD, CDE: First of all, I think finding out where you are within the disease state is going to help gauge how we actually move forward for the entire time.
Troy Trygstad, PharmD, MBA, PhD: And it’s new to me. I’ve just been told I have diabetes. I have no idea. I’m scared.
Jessica L. Kerr, PharmD, CDE: Sure.
Troy Trygstad, PharmD, MBA, PhD: What’s next?
Jessica L. Kerr, PharmD, CDE: At this point, I’m going to definitely start with your basic survival skills, making sure you understand what a low blood sugar is, how to address that, and appropriate treatment. And then it’s about informing you that for the next couple months, “You and I are going to become very good friends. We’re going to need to figure out what you’re willing to do with your disease state.” I will tell you what can be in my medicine bag, but I need to find out what type of relationship you want us to have. For some patients it’s, “This is exactly what I want to do,” and we’re going to maybe have to follow their lead for a while. Other patients want to join in as a team.
My approach as a health care provider is not a provider-centered approach. I like to have that shared decision-making process with them because I can say, “This is the medication because your A1C is a 10%, and probably to get the quickest reduction in it, I need to give you insulin.” But that doesn’t mean that they’re going to go home and readily accept it. We have no past issues; maybe the patient has some type of barrier with the thought of insulin. So I think it’s about sitting down and having that conversation. Now, obviously, we have an A1C of a 10%. We don’t just want to have that conversation and say, “See you back,” right? I want to probably go ahead and offer up some therapies.
So you do have a couple of different ways you can go. With the new guidelines, if the A1C is less than 10% or within their goal of 2% of a need for the reduction in the A1C, they would recommend that you could start on a GLP-1 [glucagon-like peptide-1]. But then, kind of in the background, you also know that a lot of those studies have background therapy of metformin on board. So if you really are trying to do an evidence-based medicine approach, you’re probably going to come down to those 2 options.
Troy Trygstad, PharmD, MBA, PhD: So you’re using some judgment. I’m introduced now to insulin.
Jessica L. Kerr, PharmD, CDE: Yes.
Troy Trygstad, PharmD, MBA, PhD: And it’s sort of an acute use, if you will.
Jessica L. Kerr, PharmD, CDE: If we decide to go that route.
Troy Trygstad, PharmD, MBA, PhD: If you decide to go that route, or you pull the trigger because we’re close to 10% [A1c] and have evidence on the GLP, my counseling looks like what? I’ve been taking metoprolol, and now you’re telling me I need to take these medicines for diabetes. Walk me through what you’re giving me again.
Jessica L. Kerr, PharmD, CDE: Of the 2 particular medications, we’re going to go ahead and start you off on a very low dose. Let’s say you didn’t want to do any injections. We’d start you off on a very low dose of metformin. Now, I typically like to tell the patients what they’re going to experience or most likely will experience based on what my past patients have experienced. That way there is no surprise. Since metformin is the background of therapy, if I don’t tell a patient that he’s possibly going to have some GI [gastrointestinal] disturbances, some diarrhea, loose stools, or anything like that, I’ve just failed him. The drug did not fail him. I failed him because he didn’t know what to expect and he thinks it’s this horrible adverse effect that could probably have a lot of consequences.
Troy Trygstad, PharmD, MBA, PhD: You’ve disrupted a level of trust.
Jessica L. Kerr, PharmD, CDE: Absolutely. You could tell him, “I hope that’s not the case, but I’m going to start you off on a low dose and then we’re going to move forward.” Now, with my patients, or for a new patient, I would definitely stay within contact every 2 weeks. That would be when I would increase the dose. I’m not a fan of keeping the dose at 500 mg twice a day and then seeing them back in 2 months or in 3 months, just because I’ve lost that amount of time. The older data show the more that you can get them controlled for longer and sooner at the time of diagnosis, the better lifelong risks they might have with cardiovascular outcomes. So I would stay on track with them pretty frequently. Then obviously at 6, 8 visits, before that third-month mark, we would get the A1c checked to see where he’s at.
Now, at that point, those newly diagnosed patients make a lot of dietary changes if they hear what you’re saying. And the biggest thing is making sure that you find out what’s important to them so you know how to deliver that message. And so, within the first 6 months, you do see a lot of patients who make some major strides in dietary modifications, and they can see how much better they feel. Then we may not need additional therapy. But if we still do….
Susan Cornell, PharmD, CDE, FAPhA, FAADE: I was going to say it’s important, too, that they see it. This is where the patient education, as you mentioned, and the survival skills, and knowing how to use a blood glucose meter correctly is important. If they are testing their sugar routinely, whatever that may be, they can see their sugar coming down. “Oh, this is working.” We’re being a cheerleader for them and they’re seeing the success of their labor here, which I think makes a huge difference. So it goes back to, again, that patient education. Oftentimes, if we think about it in the lifetime of a patient, we’re only with them for 2% of their lifetime. They have to manage this condition 24/7 without us. Having those skills is critical, which is where a diabetes educator comes in.
Dhiren Patel, PharmD, CDE, BC-ADM, BCACP: And to piggyback off the point that you made earlier, let’s say you came back and you’ve been maximized on the metformin that she put you on. You mentioned the point is to get aggressive and maybe use multiple agents early on. I would agree that you have this option where you could put a patient on a basal insulin if, let’s say, they’re symptomatic, or this GLP-1 therapy. But then they also have combination versions. So I’m a big fan of getting that GLP-1 and that basal insulin on board at the same time where you’re kind of offsetting the weight gain that you’re going to get from the basal insulin because you also have the GLP-1 on board. And so, it’s what you were saying. We don’t put 1 drug on, wait for that to fail, and then go down that line. You can introduce a couple of them and say, “Hey, we’re going to get aggressive in the beginning, and then we might be able to peel some of this back off. We might not need it.”